Alert archive / Minnesota / Wind Advisories in 2025
Wind Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Feb 1, 2025, 2:44 AM CST for 8 counties in Minnesota; 5 counties in South Dakota; 8 counties in Iowa. It took effect at Feb 1, 2025, 9:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2025, 2:44 AM CST (08:44 UTC)
- In effect from
- Feb 1, 2025, 9:00 AM CST
- Expired
- Feb 1, 2025, 3:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 21 counties
Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS73 KFSD 010844 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 244 AM CST Sat Feb 1 2025 IAZ001>003-012>014-020-021-MNZ071-072-080-081-089-090-097-098-SDZ040- 056-062-067-071-011800- /O.NEW.KFSD.WI.Y.0003.250201T1500Z-250201T2100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Moody-Minnehaha-Lincoln-Union- Including the cities of Tyler, Lake Benton, Worthington, Elk Point, Inwood, Hull, Le Mars, Hartley, Windom, Lakefield, Sheldon, Tea, George, Alcester, Pipestone, Brookings, Flandreau, Spencer, Jackson, Hendricks, Harrisburg, Sanborn, Milford, Sioux Center, Cherokee, Sibley, Fulda, Sioux Falls, Larchwood, Slayton, Jefferson, Marshall, Arnolds Park, Rock Valley, Orange City, Spirit Lake, Beresford, Rock Rapids, North Sioux City, Luverne, Canton, Mountain Lake, Ivanhoe, Lennox, and Hawarden 244 AM CST Sat Feb 1 2025 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts of 45 to 50 mph expected. * WHERE...Portions of northwest Iowa, southwest Minnesota, and east central and southeast South Dakota. * WHEN...From 9 AM this morning to 3 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Weisser
2 follow-up statements
279 WWUS73 KFSD 011637 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1037 AM CST Sat Feb 1 2025 IAZ001>003-012>014-020-021-MNZ071-072-080-081-089-090-097-098-SDZ040- 056-062-067-071-012100- /O.CON.KFSD.WI.Y.0003.000000T0000Z-250201T2100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Moody-Minnehaha-Lincoln-Union- Including the cities of Spirit Lake, Hawarden, Spencer, Flandreau, Rock Valley, Mountain Lake, Alcester, Jefferson, Harrisburg, Tyler, Marshall, Fulda, Milford, Hull, Canton, Beresford, Hendricks, Windom, Tea, Cherokee, Le Mars, Inwood, Jackson, Rock Rapids, Sibley, Sioux Center, Worthington, Sheldon, Elk Point, Sanborn, Larchwood, Lakefield, Lake Benton, Lennox, Pipestone, George, Ivanhoe, North Sioux City, Slayton, Luverne, Arnolds Park, Brookings, Sioux Falls, Hartley, and Orange City 1037 AM CST Sat Feb 1 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest Iowa, southwest Minnesota, and east central and southeast South Dakota. * WHEN...Until 3 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dux
869 WWUS73 KFSD 012036 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 236 PM CST Sat Feb 1 2025 IAZ001>003-012>014-020-021-MNZ071-072-080-081-089-090-097-098-SDZ040- 056-062-067-071-012145- /O.EXP.KFSD.WI.Y.0003.000000T0000Z-250201T2100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Moody-Minnehaha-Lincoln-Union- Including the cities of Spirit Lake, Hawarden, Spencer, Flandreau, Rock Valley, Mountain Lake, Alcester, Jefferson, Harrisburg, Tyler, Marshall, Fulda, Milford, Hull, Canton, Beresford, Hendricks, Windom, Tea, Cherokee, Le Mars, Inwood, Jackson, Rock Rapids, Sibley, Sioux Center, Worthington, Sheldon, Elk Point, Sanborn, Larchwood, Lakefield, Lake Benton, Lennox, Pipestone, George, Ivanhoe, North Sioux City, Slayton, Luverne, Arnolds Park, Brookings, Sioux Falls, Hartley, and Orange City 236 PM CST Sat Feb 1 2025 ...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON... Winds will continue to weaken through the afternoon hours. Isolated gusts to 35 or 40 mph may still be possible through 4pm. $$ Dux
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 31, 10:52 PM CST, 3 hours 52 minutes earlier. Its key messages:
- Well above normal temperatures continue through Saturday. While not approaching records, temperatures will average 15 to 20 degrees above normal in some locations.
- Gusty winds likely east of the James River valley Saturday. Gusts approaching advisory levels (45 mph) may be possible for a few hours. Strong winds could lead to very high fire danger at times.
- Very light precipitation also possible Saturday, through no accumulation is likely.
- Slightly greater risks for light accumulating snow Sunday evening into Monday morning. Though highest probabilities for >1" remain focused along or north of Highway 14.
- More typical early February temperatures with occasional nuisance precipitation chances through next week.
Area forecast discussion, Jan 31, 10:52 PM CST, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1052 PM CST Fri Jan 31 2025 .KEY MESSAGES... - Well above normal temperatures continue through Saturday. While not approaching records, temperatures will average 15 to 20 degrees above normal in some locations. - Gusty winds likely east of the James River valley Saturday. Gusts approaching advisory levels (45 mph) may be possible for a few hours. Strong winds could lead to very high fire danger at times. - Very light precipitation also possible Saturday, through no accumulation is likely. - Slightly greater risks for light accumulating snow Sunday evening into Monday morning. Though highest probabilities for >1" remain focused along or north of Highway 14. - More typical early February temperatures with occasional nuisance precipitation chances through next week. && .DISCUSSION... Issued at 152 PM CST Fri Jan 31 2025 THIS AFTERNOON: Despite a breezy north to northeast wind, temperatures are again rising into the 40s and even 50s in a few locations. Some stratus also lingers along the higher elevations of the Coteau this afternoon. Temperature rises may slow slightly as we approach mid-afternoon as low-lvl cold advection increases. TONIGHT: A period of light and variable winds will eventually turn easterly in response to lee-side troughing in the Western Plains. The increasing SPG should lead to a stabilization or even start of rising temperatures after midnight as upper and then mid-lvl clouds spread eastward through the Dakotas. SATURDAY: Another warm and windy day is expected on Saturday, with very high fire danger in places. By daybreak and then mid-morning, mixing is expected to increase sharply, allowing some potential to tap into the 40 to 50 knots of southerly low-lvl flow. While there could be slightly better alignment of winds at the surface and height of the mixed layer, anticipating a brief window of near advisory level gusts in areas east of the James River, but especially east of I-29 from late morning into early afternoon. Strongest winds may form along the ridge where 50 mph winds could be possible. Will hold off on any advisory during this shift, but one may be needed. Meanwhile, passing mid- lvl vorticity may be strong enough to lead to gradual top- down saturation, and increasing potential for flurries/sprinkles to even very light precip moving from west to east at mid-day. There may not be much in the way of measurable precipitation, but enough risk to warrant a low chance mention. Regarding temperatures, a tricky forecast continues. There appears to be a continued cold bias in several models today, so have leaned toward deeper mixing solutions such as the RAP/HRRR. By mid- afternoon a nice corridor of low to mid 50 temperatures may develop along and immediately behind a weak trough settling through the CWA. Thus most temperatures are currently forecast AOA the 90th percentile. SUNDAY: We'll start Sunday with another warm start to the day, as mid-lvl clouds continue to linger. Cooler temperatures will filter southeast through the day as a cold front arrives by mid-morning Sunday. Highs are likely to take place prior to noon in most locations. SUNDAY NIGHT-MONDAY: Zonal mid-lvl flow persists through the area Sunday night into Monday. Forecast trends continue to support an increasing risk for light snow by mid-evening Sunday as mid-lvl frontogenesis develops over Nebraska and western South Dakota and begins to lift northward. However, there still remains quite a bit of uncertainty on where the final location of this frontal band will become established. NAM/GFS remain the most southern solutions with highest probabilities of >0.10" near or even slightly south of Highway 14. The GEFS ensemble has shown northward trends the past 24 hours. Meanwhile the ECMWF/CMC have probabilities of >0.10" focused north of Highway 14. The official forecast splits the difference, suggesting a dusting of snow near I-90, with upwards of 1-3" of snow along and north of Highway 14. Snow is expected to taper off by mid-morning Monday as an associated mid-lvl vort max and weakly developed 850mb low moves into western Minnesota. Temperatures fall into the teens and 20s by late Monday. TUESDAY-FRIDAY: A slightly more active pattern is likely for the rest of the work week as mid-lvl flow remains progressive. Several periods of weak warm advection followed by mid-lvl trough passages are expected, with one such chance focused around Wednesday and Thursday and a second near Friday and Saturday. All-in-all, the progressive nature of the waves will keep both northward moisture transport weak and thus keep overall precipitation amounts low. Temperatures are expected to be near to perhaps even slightly below normal into next weekend. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1044 PM CST Fri Jan 31 2025 Continued focus on the increasing and shifting winds through the period. Winds continue to increase overnight, southeast by daybreak Saturday. Expect gusts around 20-30 knots by sunrise. Strong southerly LLJ tracking east across the area after midnight could lead to periods of LLWS if winds/gusts do not increase as quickly as anticipated. By late Saturday morning, gusts around 35 knots expected along and east of I-29, highest near the Buffalo Ridge. Winds become south to southwesterly by tomorrow evening, tapering off after sunset. High clouds continue to stream in overnight, with mid clouds (bases at or below 10kft) increasing Saturday. Expect VFR conditions to prevail. Isolated to scattered rain/snow showers are possible Saturday morning through the afternoon, with some guidance hinting that brief lower level VFR to MVFR ceilings may be possible with this activity. However, guidance continues to show a stout dry layer, so continuing to omit for now. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...SG
Hazardous weather outlook, Jan 31, 2:18 PM CST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 218 PM CST Fri Jan 31 2025 SDZ038-039-050-052>054-057>060-063>065-068-012030- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 218 PM CST Fri Jan 31 2025 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow will be possible Sunday night into Monday morning. Light snow accumulations are possible from Interstate 90 northward, with the greatest potential for 1 to 3 inches of snow along and north of Highway 14. Additional chances for light snow will be possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-012030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 218 PM CST Fri Jan 31 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds gusts up to 45 mph may be possible from mid-morning Saturday through early afternoon. These strong winds may lead to a period of elevated fire danger through Saturday afternoon. Light snow will be possible Sunday night into Monday morning. Light snow accumulations are possible from Interstate 90 northward, with the greatest potential for 1 to 3 inches of snow along and north of Highway 14. Additional chances for light snow will be possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Minnesota, 2025Wind Advisories in Iowa, 2025Wind Advisories in South Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.